The biggest children's medicine mistakes parents make
Becca doses out Tylenol like it's candy. Lynette gives her kids Benadryl to make them nap. And Tammy saves leftover antibiotics, just in case one of the other kids may need it. Experts explain why medicine mistakes are so bad for children.
So what do the experts say to parents like Becca, Lynette and Tammy?
Dosing out Tylenol like it's candy
Overdosing over-the-counter (OTC) medicines such as Tylenol is a common mistake parents make, according to Dr. Amy Baxter, CEO of MMJ Labs. And underdosing can present problems as well — a fever won't come down, for example, if too little Tylenol is administered.
"Dosing medications for children can be complicated," says Christopher Hanifin, chair of the department of physician assistant at Seton Hall University, "and the single biggest problem we see is a failure to follow dosage instructions."
Jen Wolfe, Pharm.D. with Comprehensive Pharmacy Consulting, agrees and explains that dosage errors are common. "First and foremost, pediatric dosing is based on weight not age, so parents should be looking at the weight charts on the bottle," says Dr. Wolfe.
Children are not little adults. "Their bodies are still developing and work differently and react to medications differently than adult bodies," adds Hanifin, "and many pediatricians even discourage over-the-counter medications for things like simple upper respiratory infections in children.
"All medications must be used with caution — even things like eyedrops and ear drops can have side effects and cause significant complications."
Dosing out Benadryl to make kids sleep
"For the most part, Benadryl (diphenhydramine) is safe when used properly as an allergy medication," says Hanifin. "Using it as a sleep aid may interfere with normal sleep patterns. The effects might last longer than intended, leading to a groggy, sleepy child when it is time to wake up. In some children, it can have a paradoxical effect and make them hyper instead of sleepy."
Hanifin does not recommend sleep aids for children. "Essentially, kids should never need sleep aids," he explains. Instead, you can help a child sleep well by establishing a schedule and sticking to it. "It is also important to avoid stimulating activities prior to bedtime," says Hanifin. "It is not reasonable to expect a child to sleep after watching high-energy cartoons and drinking cola."
Dosing out leftover antibiotics
So many patients demand antibiotics for viral infections, according to Dr. Baxter, and this sort of misuse can have serious consequences. In the short term, misusing antibiotics can cause side effects such as upset stomach and diarrhea. In the long term, the misuse creates an infection of antibiotic-resistant bacteria.
"Most upper-respiratory infections in children are caused by viruses and are not affected by antibiotics," agrees Hanifin. "What are affected are the beneficial bacteria which normally live in our bodies. When we kill off these 'good' germs, we upset a natural balance. The stronger, 'bad' germs are left behind with a lot of real estate to move into."
When an antibiotic is prescribed for a bacterial infection, the prescription is intended for one patient and should be used exactly as directed. Leftover antibiotics should be discarded.
When in doubt, ask an expert
If your child is sick but doesn't require prescription medicine, talk with your pharmacist about an appropriate over-the-counter product.
"Too often [thanks to the way OTC meds are packaged and marketed], parents pick the wrong products for their kids," says Dr. Wolfe. "The first thing I ask parents is what their child's symptoms are and then recommend a product containing the ingredients that the child needs to have."